Texas, 2017

Damaging Wind in Texas, June 23, 2017

June 23, 2017 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed south of a stalled out cold frontal boundary oriented east to west across the southern South Plains and southern Rolling Plains. Strong instability south of the boundary allowed one thunderstorm to become severe in Stonewall County before moving south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed south of a stalled out cold frontal boundary oriented east to west across the southern South Plains and southern Rolling Plains. Strong instability south of the boundary allowed one thunderstorm to become severe in Stonewall County before moving south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 23, 2:06 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 23, 2:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
306 PM CDT Fri Jun 23 2017

.DISCUSSION...
Convective chances are somewhat unclear from this afternoon
through the next several days.

Convection has developed along an advancing cold frontal boundary
oriented east-west from the southern South Plains through the southern
Rolling Plains. Temperatures in excess of 100 degrees with surface
dew points around 50 will support high bases and therefore a wind
threat. This front will bring markedly stronger northeasterly
winds and these winds will continue overnight. This cold front
will bring a very welcome break to the oppressive heat we have
experienced that past week or so. Surface ridging will build in
overnight behind this front with decreasing winds by mid morning.
A subtle short wave aloft may bring thunderstorms from
southwestern Oklahoma to the Rolling Plains tonight. However, this
convective activity is far from certain. It is now supported by
the HRRR and is supported by the TTU WRF to an extent. Elevated
instability above the frontal boundary will not be in short supply
within strong moist southeasterly winds giving some confidence in
this possible overnight convection.

Extensive low level stratus casts doubt on convective chances for
Saturday especially during the daytime hours. Moist isentropic
upglide will keep elevated instability around the area which may
be enough to generate scattered showers and thunderstorms. Models
are again mixed on how Saturday will play out but widespread severe
convection is not anticipated. Northwest flow storms will be more
difficult to come by on Saturday evening but will have stronger
chances on Sunday evening. Low level flow will be more out of the
southeast rather than east with increased instability across the
area into eastern New Mexico. Another day with possible northwest
flow storms will occur on Monday with a continued weak upper level
ridge to the west.

This upper ridge will be suppressed for several days this weekend
into early next week as an upper level system moves into British
Columbia. Tuesday and beyond bring more uncertainty to the
forecast as the upper level ridge begins to strengthen again
leading to increasing heights. Models are differing on the
strength of the system moving out of British Columbia which will
affect the strength of the upper ridge. However, this may only
mean a difference locally of either 90 or 100 degrees by late next
week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jun 23, 3:52 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
452 AM CDT Fri Jun 23 2017

TXZ021>044-241000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
452 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A cold front will move into the South Plains area this morning and
move to near a Plains to Guthrie line by mid afternoon. Isolated
to scattered thunderstorms are expected to form along this front
after 2 PM. Hot temperatures will lead to these storms having high
bases which will lead to a threat for wind gusts to 65 mph. Some
hail to near the size of quarters may also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a limited threat for localized flooding with
thunderstorms that affect the area this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon across the
southern South Plains and southern Rolling Plains.

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stonewall

When
June 23, 3:25 PM CST
Where
Stonewall County, 3.42 mi SSE of Aspermont Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.078, -100.218

The Stonewall County Sheriff's office reported a power pole that had been blown over and several tree limbs down on US Highway 83 south of Aspermont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697069.